Virginia, 2009

Hail and Damaging Wind in Virginia, July 29, 2009

July 29, 2009 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms produced damaging winds and large hail across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds and large hail across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 11:08 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 29, 11:08 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1208 PM EDT WED JUL 29 2009

.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OFF THE EAST COAST THROUGH THE END
OF THE WEEK. LOW PRESSURE TRACKS NORTHEAST FROM THE TENNESSEE
VALLEY THROUGH THE NORTHERN MID ATLANTIC REGION TODAY...WITH A
TRAILING COLD FRONT SETTLING OVER THE AREA BY EARLY THURSDAY.
THAT FRONT DISSIPATES BY LATER THURSDAY. ANOTHER COLD FRONT
APPROACHES THE REGION BY LATER FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WX ANALYSIS DEPICTS SFC HIGH PRESSURE OFF THE SE
CONUS...AND A WEAK SFC TROF EXTENDING FROM EASTERN PA SOUTH TO THE
CAROLINA COASTAL PLAIN. TO THE WEST...A SLOW MOVING COLD FRONT
REMAINED DRAPED ACROSS THE UPPER GRT LAKES. ALOFT...UPR AIR
ANALYSIS SHOWS A S/W TROF OVER THE MS/TN VLYS.

MAIN CHALLENGE THIS AFTN WILL BE COVERAGE OF TSTMS AND SEVERE
POTENTIAL. INSTABILITY MUCH HIGHER E OF I-95 WHERE SKIES HAVE BEEN
PTLY SUNNY THIS MORNING...TEMPS INTO UPR 80S AND DEW PTS IN
LWR/MID 70S AS OF 1150 AM OBS. FARTHER WEST...ESP IN THE PIEDMNT
FROM AVC TO FVX TO LKU...TEMPS HAVE BEEN HELD IN THE UPR 70S TO
LWR 80S (AND PROBABLY WILL NOT RISE MUCH MORE TODAY AS CLOUD COVER
CONTINUES TO THICKEN). HAVE RAISED POPS TO LIKELY AFTER 2 OR 3 PM
FOR MUCH OF INTERIOR NE NC AND SE VA (BASING THIS ON VERY HIGH DEW
PTS AND RADAR TRENDS SHOWING PRECIP/TSTMS ALREADY FIRING UP OVER
THE NC COASTAL PLAIN SOUTH OF ALBEMARLE SOUND.

SPC HAS ENTIRE CWA OUTLOOKED FOR SLGT RISK OF SEVERE...BUT FEEL
HIGHEST CHANCES WILL RESIDE ALONG AND E OF I-95. ONE THING FOR
SURE...ALL ZONES HAVE THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS
LATER THIS AFTN INTO THE ERLY EVENING HRS SINCE DEW PTS ARE IN THE
70S AND PWATER VALUES ARE AROUND 2.

BRN/0-6KM SHEAR VALUES ARE MARGINAL FOR N AND CNTRL ZONES (AROUND
30 KT)...AND EVEN WEAKER OVER SOUTHERN ZONES (ONLY AROUND 25 KT).
STILL...WITH LOW LCLS AND A DECENT LOW LVL SSE FLOW CAN SEE SOME
STRONGER STORMS DEVELOPING ALL ZONES...AND COULD NOT RULE OUT AN
ISOLATED TORNADO DUE TO THE BACKING LOW LVL WIND FIELD.

FOR TEMPS...KEEPING HIGHS NEAR 90 EAST TO MID 80S WEST.

TONIGHT...
MAIN SLUG OF MOISTURE MVS TO THE NERN CWA BY TONIGHT...AS
WEAKENING FRONTAL BOUNDARY SLOWLY APPROACHES THE REGION FROM THE
NW. DRAPED OVR THE FA BY THU MRNG.

LEANED ON WARMER (MET) GUIDANCE FOR TONIGHT. TRIMMED POPS BACK TO
SLIGHT CHC ALL BUT NORTHERN NECK AND EASTERN SHORE ZONES AS
LOW/MIDLVL FLOW BECOMES MORE WESTERLY. LOWS GENERALLY IN THE U60S
TO L70S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
DPR LYRD SWLY FLO TAKES OVR THU...LEADING TO LESS CLOUDS AND
LOWER POPS. ACCORDINGLY...BUMPED TEMPS UPWARD A DEGREE OR TWO AND
CONFINED LOW END CHC POPS TO SOUTHERN THIRD OF THE CWA. NEXT CDFNT
APPROACHES FM THE W ON FRI...WL HV SLGTLY HIER POPS (THOUGH RMNS
IN CHC CATEGORY) FOR THAT DAY...ALG W/ HIER AMT OF CLDNS.

LO TEMPS THU NGT FM THE U60S TO M70S. HI TEMPS THU IN THE L/M90S
IN MANY PLCS...EVEN ARND 90F AT THE BCHS...THEN 80S TO L90S ON
FRI.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TYPICAL SUMMER-LIKE PATTERN CONTINUES INTO THE EXTENDED FORECAST
PERIOD. SFC TROF MVS INTO THE NE US EARLY IN THE PERIOD...MEANWHILE
WEAK RIDGING IN THE WESTERN ATLANTIC WILL MAINTAIN A W TO SW UPPER
LEVEL FLOW ACROSS THE CWA. A SERIES OF SEVERAL S/WVS WILL BRING A
DAILY POTENTIAL FOR SCT SHWRS AND TSMTS. DID NOT STRAY FAR FROM
CURRENT POPS IN THIS PERIOD OF 20-30 PERCENT.

THE EURO AND GFS BRING A STRONG SHORT WAVE ACROSS THE AREA LATE SUN
AND MON. THIS MAY BRING A COLD FRONT TO THE MID ATLANTIC STATES
AROUND MON INTO EARLY TUE. DECIDED TO GO WITH A SLIGHTLY HIGHER POP
MON AFTN/EVENING OF 40 PERCENT...BASED ON THESE SIMILAR SOLNS.

HIGH TEMPERATURES LOOK CLIMATOLOGICALLY NORMAL RANGING FROM 85 TO 90
WITH LOWS IN THE UPR 60S TO LWR 70S.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SCT/ISOL SHRA/TSRA MOVING OVER THE PIEDMONT AND INTO WRN
SECTIONS OF METRO RICHMOND. HAVE ADDED VCTS FOR THIS REASON ERLY
THIS AM...BUT THINK BULK IF NOT ALL OF ACTIVITY WILL MISS TERMINAL
TO THE W/NW. LOOK FOR MVFR CIGS OVER THE W AND VFR FOR THE BULK OF
THE AM/ERLY PM.

MVFR CIGS AND INCREASED CHCS OF SHRA/TSRAS DVLP IN THE AFTN (ESP IN
PROXIMITY TO RIC). PRETTY BREEZY LATE THIS AFTN OUT OF THE S-SW
LATER THIS AFTN AND EVE AND HAVE ADDED GUSTS NEAR 25 KTS...EXCPT SBY
(OUTSIDE OF CONVECTIVE ACTIVITY). BULK OF SHRA/TSRA ACTIVITY WILL
PUSH TWRDS THE COASTAL THIRD TAFS AFT 20Z. LIKELY LOOKING AT SOME
VSBY RESTRICTION OF MVFR TO POSSIBLY IFR FOR A FEW HRS. ACTIVITY
TURNS INTO SHRA TWRDS LATE EVE/ERLY OVRNT W-E AS CIGS CONTINUE TO
FALL INTO THE LOW MVFR THRESHOLD.

ANOTHER LOW WILL MOVE INTO REGION LATE THURSDAY INTO FRIDAY AS THE
FA REMAINS UNDER AN ACTIVE AND UNSETTLED WX PATTERN.

&&

.MARINE...
SRLY FLOW TDY WILL INCREASE LATER THIS AFTN BETWEEN AN AREA OF LOW
PRESSURE MOVES FROM THE OH VLY INTO SRN NEW ENGLD AND HIGH PRES
OFFSHORE. LOOK FOR WINDS TO INCREASE TO 15-20 KT AS WINDS INCREASE
ALOFT AND START TO MIX DOWN TO THE WATER. COULD SEE GUSTS TO 30 KTS
(ESP OVER NRN COASTAL WATERS) OUTSIDE OF TSTM ACTIVITY LATE DAY AND
INTO THE NIGHT.

SEAS ALSO INCREASE SO HAVE ADDED ALL COASTAL ZONES TO SCA AS SWAN
GUIDANCE SUGGESTS SEAS NEARING 5 FT CLOSE TO 10 MI OUT. INCREASED
SEAS TO NEAR 6 FT OVER THE NORTH. SEAS AND WINDS DECREASE TWRDS THU
AM OVER THE BAY/CRT SND/SRN COASTAL WITH LINGERING SEAS OVER NRN
WATERS THROUGH LATE AM.

ANOTHER LOW WILL MOVE INTO REGION LATE THURSDAY INTO FRIDAY AND MAY
INCREASE WINDS/SEAS ONCE AGAIN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EDT
     THURSDAY FOR ANZ630>633-656-658.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 11 AM EDT
     THURSDAY FOR ANZ650-652-654.

&&

SYNOPSIS...MAM
NEAR TERM...LKB/MAM
SHORT TERM...ALB/MAM
LONG TERM...SMF
AVIATION...CCW
MARINE...CCW
Hazardous weather outlook, Jul 29, 4:31 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 AM EDT WED JUL 29 2009

ANZ650-652-654-301000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
531 AM EDT WED JUL 29 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ADDITIONALLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER THIS AFTERNOON INTO THIS EVENING. SOME STORMS COULD REACH
SEVERE LIMITS...PRODUCING WINDS IN EXCESS OF 34 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-656-658-301000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
531 AM EDT WED JUL 29 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ADDITIONALLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER THIS AFTERNOON INTO THIS EVENING. SOME STORMS COULD REACH
SEVERE LIMITS...PRODUCING WINDS IN EXCESS OF 34 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012-VAZ048-049-060>071-079-080-087-301000-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-GREENSVILLE-
531 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA
TODAY. SOME STORMS COULD BE STRONG...PRODUCING STRONG WINDS AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

MDZ021>025-NCZ013>017-030>032-102-VAZ072>078-081>086-088>100-301000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
531 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE OUTLOOK AREA THIS AFTERNOON INTO THIS EVENING. ANY STORMS THAT
DEVELOP COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

05

In the hours before

Local storm report, Jul 29, 9:03 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1003 AM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             OCEAN CITY              38.36N 75.07W
07/27/2009  E1.00 INCH       WORCESTER          MD   PUBLIC

            RESIDENT OF NORTH OCEAN CITY,13212 COLONIAL ROAD,
            REPORTED QUARTER TO WALNUT SIZED HAIL THAT FELL FOR
            AROUND 5 MIN AND COVERED THE GROUND. THE HAIL DAMAGED 4
            TO 5 CARS AND ALSO CAUSED DAMAGE TO THE ALUMINUM SIDING
            OF A MOBILE HOME. WINDS WERE ESTIMATED AT 40-50 MPH,
            POSSIBLY STRONGER.

&&

JFOSTER
Special weather statement, Jul 29, 12:15 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
115 PM EDT WED JUL 29 2009

NCZ012>017-030>032-VAZ048-049-060>098-291915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...LOUISA...FARMVILLE...GOOCHLAND...
ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...
HAMPTON
115 PM EDT WED JUL 29 2009

...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
EARLY THIS AFTERNOON...THEN MOVE NORTHEAST AROUND 20 MPH. NOT ALL
AREAS WILL SEE RAIN...BUT GIVEN THE HUMID AIRMASS IN PLACE...TROPICAL
DOWNPOURS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS FROM ANY
STORM. THE RUNOFF FROM THE RAINFALL WILL LIKELY PRODUCE PONDING OF
WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF POOR DRAINAGE AREAS.

44
Special weather statement, Jul 29, 12:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
131 PM EDT WED JUL 29 2009

NCZ013>015-030>032-291830-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK NC-PERQUIMANS NC-
131 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST NORTH CAROLINA...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS FROM 7 MILES EAST OF AHOSKIE TO 20 MILES
SOUTH OF EDENTON...OR FROM 7 MILES EAST OF AHOSKIE TO 13 MILES
SOUTHEAST OF PLYMOUTH...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  EDENTON AROUND 145 PM EDT...
  RYLAND AROUND 155 PM EDT...
  HERTFORD AROUND 205 PM EDT...
  SUNBURY AROUND 210 PM EDT...

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, Jul 29, 1:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT WED JUL 29 2009

NCZ015>017-032-102-VAZ089-091-093>098-291915-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-NEWPORT
NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS
NC-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK
VA-
215 PM EDT WED JUL 29 2009

...THUNDERSTORMS MOVING INTO SOUTHEASTERN VIRGINIA...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS FROM 9 MILES WEST OF NEWPORT NEWS TO 11 MILES
SOUTH OF HOBBS LANDING...OR FROM 9 MILES EAST OF SURRY TO 11 MILES
SOUTH OF HOBBS LANDING...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  JACOCKS AROUND 220 PM EDT...
  LEE HALL AROUND 225 PM EDT...
  NEWPORT NEWS GOLF COURSE AROUND 230 PM EDT...
  HORNSBYVILLE AROUND 235 PM EDT...
  SEAFORD AROUND 240 PM EDT...
  SNOWDEN AROUND 245 PM EDT...

EXPECT WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

44

The radar

The Norfolk radar (KAKQ), 73 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chesapeake (C)

When
July 29, 1:35 PM EST
Where
Chesapeake (C) County, 0.89 mi SE of Camden Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.710, -76.260

Quarter size hail was reported.

Thunderstorm Wind, Chesapeake (C)

When
July 29, 1:40 PM EST
Where
Chesapeake (C) County, 2.76 mi N of Butts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.770, -76.220

One tree was uprooted and landed on a house. Several large branches were snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191207, 191212.